JOURNAL ARTICLE

Epileptic seizures caused by low valproic acid levels from an interaction with meropenem

S Fudio, A Carcas, E Piñana, R Ortega
Journal of Clinical Pharmacy and Therapeutics 2006, 31 (4): 393-6
16882111
A 55-year-old woman was diagnosed with pneumonia and was treated with meropenem; 5 days later she developed epileptic seizures. She had been treated with valproic acid for 16 years to control her epileptic seizures. Her serum valproic acid concentration was low during treatment with meropenem than previously recorded despite an increase of valproic dose. As soon as administration of meropenem was withdrawn, valproic acid concentration increased to previous levels and her seizures stopped. Meropenem decreases valproic acid concentration, and may promote the development of epileptic seizures in previously controlled epileptic patients. The acute lowering of serum valproate produced by meropenem probably precludes their concomitant use.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
16882111
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"